Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Transfusions as a treatment?
Jun 12, 2005

Dr. Bob, Wow, what a positive influence you have been for the many, many people that read your forums. I hope that you are able to accept and appreciate the sincere gratitude, the readers of this forum have for you and your input.

Now with my brown nosing out of the way. My question ...

My partner is currently struggling with severe Anemia (hemoglobin below 9) and severe fatigue. We have just completed his fourth transfusion in two months, all of varying between 1-4 units/pints of blood per session. He is currently taking Epogen three times a week, subcutaneously, at home. It doesn't seem to be working, his hemoglobin started to increase, a week ago, but crashed yesterday. Its extremely frustrating for the both of us and we're looking for more results. The anemia has left him 30 pounds lighter, sleeping less and reoccurring fevers.

I know that is a lot of information to process (beleive me, its a lot) but I'm hopping you could shed some light on maybe another regimen, treatment process, some positive words of wisdom. Anything would be greatly appreciated.

I wish the best, for you and your treatment as well. You are very special to many people.

David

Response from Dr. Frascino

Hey David,

"Sincere gratitude of the readers . . . ?" Nah, in reality this is mostly just sucking up in a thinly veiled attempt to get their questions answered. As you can see, this tactic actually works quite well.

Sorry to hear your partner has been having such a rough time lately. First off, anemia does not cause weight loss or fevers. I am highly suspicious something else is going on. If your partner's CD4 count is low, he could have an opportunistic infection, such as MAC, or a malignancy. A thorough evaluation by his HIV specialist is warranted without delay.

Procrit (Epoetin alfa) is highly effective in treating specific types of HIV-related anemia, such as AZT-induced anemia or anemia of chronic disease (caused by HIV itself). It has been shown to increase the production of new red blood cells, improve energy levels, decrease transfusion requirements, and enhance quality of life. Potential reasons for a less than optimal response to Procrit include inadequate or incorrect dose, inadequate iron stores in the body, opportunistic infections, malignancy and blood loss.

Next step, David, is to have your partner see his AIDS specialist. Keep me posted. With or without the brown nosing, you're always welcome here.

Good luck to you both.

Dr. Bob


Previous
baby due and anemic
Next
do I have aids?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement